Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Lincoln, IL

May 15, 2018Clark County, Coles County, Cumberland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 15, 2018, 5:40 PM CDT for Clark County, Coles County, Cumberland County, Illinois. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 5:40 PM CDT (22:40 UTC)
Expired
May 15, 2018, 6:30 PM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
70.0 mph

Counties Clark County, IL, Coles County, IL, Cumberland County, IL

The radar

The Evansville,IN radar (KVWX), 125 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 5:42 PM CDTTSTM WND DMG2 S Westfield, ILSEVERAL POWER POLES DOWN ON IL-49
May 15, 5:42 PM CDTTSTM WND DMG2 Sw Westfield, ILPOWERLINES DOWN
May 15, 5:42 PM CDTTSTM WND GST 60Westfield, IL
May 15, 5:42 PM CDTHAIL 1Westfield, IL
May 15, 6:15 PM CDTTSTM WND DMG3 Ne Martinsville, IL3 SEMIS BLOWN OVER ON I-70

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS53 KILX 152240
SVRILX
ILC023-029-035-152330-
/O.NEW.KILX.SV.W.0030.180515T2240Z-180515T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
540 PM CDT TUE MAY 15 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Coles County in east central Illinois...
  Western Clark County in east central Illinois...
  Northeastern Cumberland County in east central Illinois...

* Until 630 PM CDT

* At 540 PM CDT, a severe thunderstorm was located 5 miles southeast 
  of Charleston, moving southeast at 20 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Casey, Martinsville, Westfield, Clarksville, Hutton and Union
  Center.

This includes Interstate 70 between mile markers 124 and 142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3935 8813 3948 8803 3948 8769 3918 8793
TIME...MOT...LOC 2240Z 301DEG 19KT 3944 8808 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

Geelhart
2 follow-up statements
650 
WWUS53 KILX 152258
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
558 PM CDT TUE MAY 15 2018

ILC029-035-152308-
/O.CAN.KILX.SV.W.0030.000000T0000Z-180515T2330Z/
Coles-Cumberland-
558 PM CDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLES AND
NORTHEASTERN CUMBERLAND COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3937 8801 3947 8800 3948 8769 3930 8783
TIME...MOT...LOC 2258Z 289DEG 21KT 3942 8794 

$$

ILC023-152330-
/O.CON.KILX.SV.W.0030.000000T0000Z-180515T2330Z/
Clark-
558 PM CDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN CLARK COUNTY...

At 558 PM CDT, a severe thunderstorm was located near Westfield, or
13 miles west of Marshall, moving east at 25 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Martinsville, Westfield and Clarksville. 

This includes Interstate 70 between mile markers 132 and 142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 3937 8801 3947 8800 3948 8769 3930 8783
TIME...MOT...LOC 2258Z 289DEG 21KT 3942 8794 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

Geelhart
010 
WWUS53 KILX 152308
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
608 PM CDT TUE MAY 15 2018

ILC023-152330-
/O.CON.KILX.SV.W.0030.000000T0000Z-180515T2330Z/
Clark-
608 PM CDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN CLARK COUNTY...

At 607 PM CDT, a severe thunderstorm was located 5 miles north of 
Martinsville, or 11 miles west of Marshall, moving southeast at 20 
mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Trained weather spotters. At 605 pm, several power poles 
         were blown over along state highway 49, about 2 miles south 
         of Westfield.         

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Martinsville and Clarksville. 

This includes Interstate 70 between mile markers 132 and 142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 3936 8797 3945 8791 3948 8769 3930 8783
TIME...MOT...LOC 2307Z 301DEG 19KT 3940 8790 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:01 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 15, 3:01 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
301 PM CDT Tue May 15 2018

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 300 PM CDT Tue May 15 2018

A cold front was pushing south toward I-70 at mid afternoon, and
will push through southeast IL late this afternoon, getting south
of highway 50 by 00z/7 pm. Isolated showers and thunderstorms
were north of the front over central IL, with locally heavy rains
between Springfield and Decatur and east of Greenview in eastern
Menard county. Some instability behind front with LAPS showing
CAPES of 1000-1800 J/kg southeast of the IL river and north of
I-70 with fairly moist dewpoints in the mid to upper 60s, while
0-6 km bulk shear is 25-35 kts, highest over northern CWA. SPC
day1 has marginal risk of severe hail and winds se of IL river
rest of this afternoon through 00Z/7 pm.

CAM models show isolated to scattered convection shifting into
southeast IL by early evening and then diminishing late evening
and overnight as frontal boundary pushes south of IL. Could be
some patchy fog overnight in southeast IL per HRRR model, but
with mostly cloudy skies prevailing there overnight, think this
would limit fog formation despite lingering low level moisture and
lighter winds. Lows overnight range from mid 50s from Peoria north
to the mid 60s southeast of I-70.

Continued a slight chance of showers and thunderstorms in
southeast IL on Wed due to lingering moisture behind the front.
Also have a weak upper level low/trof over se IA/ne MO Wed
afternoon and this could develop isolated convection further north
over MS river valley Wed afternoon. Highs Wed in the lower 80s.
Less humid over central IL with dewpoints in the 50s, while
dewpoints in the low to mid 60s in southeast IL.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 300 PM CDT Tue May 15 2018

Summertime weather pattern looks to continue through early next
week across central and southeast IL, as temperatures remain above
normal along with periodic chances of showers and thunderstorms,
though most of the time it will be dry. Isolated shower or
thunderstorm possible in southern 6 counties Wed evening,
otherwise dry over CWA Wed night. Lows Wed night in the upper 50s
and lower 60s, mildest in southern counties. The weak 576 dm 500
mb low drifting slowly over west central IL Thu could develop
isolated convection again over southeast IL and near MS river
valley in sw IL Thu afternoon. Highs Thu in the low to mid 80s and
dewpoints in the mid 50s to lower 60s, highest in southeast IL.

Carried isolated showers and thunderstorms in eastern IL on Friday
especially Fri afternoon when chance pops near the IN border/Wabash
river. This due to weak upper level low moving into west central
IN by Fri afternoon. Highs 80-85F on Friday and dewpoints in the
upper 50s and lower 60s. Isolated convection could linger near the
Wabash river valley early fri evening, otherwise dry Friday night
through Sat morning. A warm day in the mid to upper 80s Saturday
with a few spots like Springfield approaching 90F with ssw winds.
Have 20-30% chance of showers and thunderstorms over the IL river
valley Sat afternoon, especially late, and into Sat evening. Good
chance of showers and thunderstorms spreads east over CWA
overnight Sat night into Sunday as a cold front pushes se from
upper Midwest through IL. Chance of showers and thunderstorms
diminish from nw to se during Sunday night. Weak high pressure
building into the Great Lakes by Monday to return a bit cooler and
drier conditions. Highs Sunday range from 75-80F northern CWA to
mid 80s in southeast IL. Highs Monday of 75-80F over central IL
and around 80F in southeast IL. Temps modify back up on Tue with
highs in the low to mid 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1255 PM CDT Tue May 15 2018

A cold front pushing southward toward I-70 early this afternoon,
will push through southeast IL during rest of the afternoon.
Isolated to scattered convection still lingers behind the cold
front as far north as PIA where fairly moist dewpoints still in
the 60s. Latest CAM models like latest HRRR run continue to show
this convection spreading east across central IL during the
afternoon especially along I-74. MVFR conditions possible at times
with this isolated to scattered convection. Mid level clouds
linger tonight though may scatter out northern TAFs by overnight.
Winds have been shifting to the NE early this afternoon behind the
front along I-74 and have increased to 10-15 kts, while lighter
north winds of 5-9 kts at DEC and SPI. Winds to turn NE soon at
DEC and SPI too and increase a bit more during the afternoon.
Winds to be mainly ne tonight into midday Wed at 5-10 kts. Some
light fog could develop overnight south of I-72 and kept out of
the central IL tafs.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, May 15, 3:07 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
307 PM CDT Tue May 15 2018

ILZ027>031-036-037-041-161100-
Fulton-Knox-Marshall-Mason-Peoria-Stark-Tazewell-Woodford-
307 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

A few thunderstorms will continue through this afternoon, south of
the Illinois River. These are not expected to become severe.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

The chance for storms returns to the area this weekend, with the
best chances Saturday night. At the current time, severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040-047-049-050-161100-
Cass-Morgan-Schuyler-Scott-
307 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Scattered storms will continue into this evening. While a few of
the storms may produce heavy rain, severe weather is not expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

The chance for storms returns to the area this weekend, with the
best chances Saturday night. At the current time, severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048-051>057-061-161100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
307 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Scattered storms will continue into the evening, some producing
heavy rain. A few stronger storms this afternoon may produce hail,
and areas east of I-57 may see damaging wind gusts. However, any
severe weather is not expected to be widespread.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

The chance for storms returns to the area this weekend, with the
best chances Saturday night. At the current time, severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through about 7 pm.

ILZ062-063-066>068-071>073-161100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
307 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Scattered storms will be possible through this evening. A few
stronger storms this afternoon may produce hail and damaging wind
gusts. However, any severe weather is not expected to be
widespread.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered storms will remain possible Wednesday, but severe
weather is not expected.

The chance for storms returns to the area this weekend, with the
best chances Saturday night. At the current time, severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through sunset.

Geelhart

In the hours before

Local storm report, May 15, 4:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
442 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      WAPELLA                 40.22N 88.96W
05/15/2018                   DE WITT            IL   EMERGENCY MNGR

            MULTIPLE REPORTS OF STREET FLOODING IN TOWN

&&

25
Local storm report, May 15, 4:55 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
455 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     SULLIVAN                39.60N 88.61W
05/15/2018                   MOULTRIE           IL   TRAINED SPOTTER

            ROOFS BLOWN OFF SEVERAL HOUSES. TREES DOWN. MACHINE SHED
            DOWN. ALL ON THE SOUTHEAST SIDE OF TOWN.

&&

25
Local storm report, May 15, 4:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
457 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     1 E SULLIVAN            39.60N 88.59W
05/15/2018                   MOULTRIE           IL   TRAINED SPOTTER

            MACHINE SHED BLOWN DOWN

&&

25
Local storm report, May 15, 5:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
517 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     BETHANY                 39.64N 88.74W
05/15/2018                   MOULTRIE           IL   PUBLIC

            TREE SNAPPED. RELAYED BY WAND-TV. TIME ESTIMATED.

&&

25
Local storm report, May 15, 5:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
519 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     COLES COUNTY AIRPORT    39.48N 88.28W
05/15/2018  M71 MPH          COLES              IL   ASOS

&&

25
Local storm report, May 15, 5:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
539 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             4 SE CHARLESTON         39.44N 88.12W
05/15/2018  M1.00 INCH       COLES              IL   EMERGENCY MNGR

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:26 PM CDTSpecial Weather StatementILXMacon, Moultrie, Shelby49 min
May 14, 8:48 PM CDTSpecial Weather StatementILXMarshall42 min
May 14, 9:53 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark37 min
May 15, 3:12 PM CDTSpecial Weather StatementILXSangamon48 min
May 15, 3:24 PM CDTSpecial Weather StatementILXMacon36 min
May 15, 3:34 PM CDTSevere Thunderstorm WarningILXMacon, Moultrie, Shelby41 min
May 15, 4:02 PM CDTSevere Thunderstorm WarningILXMoultrie43 min
May 15, 4:07 PM CDTSevere Thunderstorm WarningILXDeWitt38 min
May 15, 4:33 PM CDTSevere Thunderstorm WarningILXColes, Moultrie42 min
May 15, 4:39 PM CDTSpecial Weather StatementILXChristian51 min
May 15, 4:48 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Shelby24 min
May 15, 5:09 PM CDTSevere Thunderstorm WarningILXChristian, Shelby36 min
May 15, 5:16 PM CDTSevere Thunderstorm WarningILXColes, Cumberland44 min
May 15, 5:55 PM CDTAreal Flood AdvisoryILXColes3 hr
May 15, 6:13 PM CDTSevere Thunderstorm WarningILXClark47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.